Alert archive / Mississippi / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 179, NWS Memphis, TN

May 21, 2017Monroe County, Mississippi

NWS Memphis, TN issued this severe thunderstorm warning at May 21, 2017, 5:19 PM CDT for Monroe County, Mississippi. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 21, 2017, 5:19 PM CDT (22:19 UTC)
Expired
May 21, 2017, 6:00 PM CDT
In force
41 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Monroe County, MS

The radar

The Columbus AFB radar (KGWX), 14 km from the middle of the area, began a volume at 22:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 10.3 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2017-05-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2017-05-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1195 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
115 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 2:50 PM CDT, 2 hours 29 minutes earlier.

Area forecast discussion, May 21, 2:50 PM CDT, 2 hours 29 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
250 PM CDT Sun May 21 2017

.DISCUSSION...

A cold front continues to slowly push southeastward through
Northeast Mississippi. The front currently stretches from near
Pickwick Dam to near Charleston, Mississippi. The first
thunderstorm has just developed along the front near Dumas.
Several other showers are starting to pop along the front. Expect
additional development along and ahead of the front through
sunset.

After sunset, expect the front to be southeast of the CWA. May
leave a 20 POP for Monroe County, Mississippi otherwise the rest
of the area will be dry. Clearing will continue to take place
behind the departing cold front.

New model runs are suggesting that the Mid-South will not stay dry
long. Models are showing a SFC low developing along the departing cold
front near the Louisiana Gulf Coast. The SFC low will track
northeastward to Northern Alabama by Tuesday morning. This will
bring showers and thunderstorms into the Mid-South by Monday
afternoon. Best chances will occur across Northeast Mississippi.
Chances will begin to taper off Tuesday morning as the SFC low
moves away from the area.

However, a secondary cold front will begin to push into Northeast
Arkansas by late Tuesday afternoon and will bring additional
chances for showers and thunderstorms to the region through
Tuesday Night.

An upper level low pressure system will then bring chances for
mainly just showers to the CWA on Wednesday. Temperatures will be
much cooler with highs generally in the upper 60s.

The upper low will push east Wednesday evening allowing for some
dry weather to occur over the Mid-South. The dry weather will
continue through the end of the week as high pressure settles over
the region. A gradual warming trend is expected with highs
returning to the lower to mid 80s by Friday.

Models are showing the next cold front approaching the Mid-South
by Saturday afternoon. Thus it could be a wet holiday weekend for
the region. Warm and humid conditions will occur ahead of the
front. At this time, severe weather chances look minimal.

&&

.AVIATION...

A cold front has pushed through much of the Mid-South and is currently
approaching KTUP. Behind the front conditions have improved to
VFR at KJBR and KMEM. KMKL will improve to VFR shortly. A few
shras and tsras are possible as the front pushes through NE MS
this afternoon. Expect VFR conds overnight and into Monday
morning. Northwest winds 7-10 kts this afternoon will diminish
this evening and veer east or northeast Monday morning.

SJM

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, May 21, 3:39 AM CDT, 13 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
339 AM CDT Sun May 21 2017

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-221045-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence-
Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion-
Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman-
Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton-
Tishomingo-Tunica-Union-Weakley-Yalobusha-
339 AM CDT Sun May 21 2017

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

In the hours before

Special weather statement, May 21, 3:59 PM CDT, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Memphis TN
359 PM CDT SUN MAY 21 2017

MSZ016-017-212145-
Itawamba MS-Lee MS-
359 PM CDT SUN MAY 21 2017

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 445 PM CDT
FOR...

Western Itawamba County in northeastern Mississippi...
Central Lee County in northeastern Mississippi...

At 356 PM CDT...strong thunderstorms producing pea size hail or
larger and winds at least 40 mph were located over Lee County from
near Saltillo to Tupelo, moving east at 25 mph.

People in western Itawamba and central Lee Counties should monitor
this storm closely.

LAT...LON 3422 8880 3441 8877 3444 8829 3417 8831
TIME...MOT...LOC 2056Z 272DEG 21KT 3432 8861

JOHNSON
Special weather statement, May 21, 4:40 PM CDT, 39 minutes before
Special Weather Statement
National Weather Service Memphis TN
440 PM CDT SUN MAY 21 2017

MSZ016-017-024-212230-
Itawamba MS-Monroe MS-Lee MS-
440 PM CDT SUN MAY 21 2017

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 530 PM CDT
FOR...

Southern Itawamba County in northeastern Mississippi...
Northeastern Monroe County in northeastern Mississippi...
Southeastern Lee County in northeastern Mississippi...

At 439 PM CDT...a strong thunderstorm producing winds at least 40 mph
was located near Evergreen, or 8 miles southeast of Tombigbee State
Park, moving southeast at 25 mph.

People in southern Itawamba...northeastern Monroe and southeastern
Lee Counties should monitor this storm closely.

LAT...LON 3409 8870 3428 8854 3426 8818 3409 8820
      3383 8839
TIME...MOT...LOC 2139Z 300DEG 20KT 3412 8855

JOHNSON

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 21, 9:31 AM CDTRiver Flood AdvisoryMEGShelby5 days
May 21, 9:31 AM CDTRiver Flood AdvisoryMEGCoahoma, Tunica5 days
May 21, 3:59 PM CDTSpecial Weather StatementMEGItawamba, Lee46 min
May 21, 4:40 PM CDTSpecial Weather StatementMEGMonroe50 min
May 21, 6:00 PM CDTSpecial Weather StatementMEGMonroe45 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.